New York, 2002

Hail in New York, May 27, 2002

May 27, 2002 · NWS ALY · 2 events in 2 counties and zones

Late on Memorial Day, the air became unstable enough across eastern New York for scattered thunderstorms to develop. Two of these became locally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Late on Memorial Day, the air became unstable enough across eastern New York for scattered thunderstorms to develop. Two of these became locally severe. Dime-size hail was reported in Beacon, Dutchess County as well as Cobleskill, Schoharie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 27, 2:45 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, May 27, 2:45 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
345 PM EDT MON MAY 27 2002

DISC...
STATRY FNT EXTENDS ACROSS SERN ULSTER...DUTCHESS...AND LITCHFIELD
COS...WITH SCTTRD SHRA/TSRA POPPING UP THRU THE NRN CATSKILLS
EWRD TOWRD SRN VT.  WILL EXTND CHC OF SHWRS/TSTMS TO INCLUDE
CAP DIST AND SRN VT.

FNT REMAINS STALLED ACROSS THE REGN THRU TUE NITE...THEN WAVE
FORMS ALONG AIRMSS BDRY AS A LO DEVELOPS OVR GT LAKES STATES.
CIRCLN ARND MIDWST LO ALONG WITH MARITIME LO OFF THE SE COAST
BRINGS IN CONSIDERBL MOISTURE TO REGN WITH MOISTURE SATURN
THRU H3 ON AVN...WITH ETA RH OF 70 PCT THRU H3. WILL MERGE
PREV PKG CHC OF PM TSTMS TO A MORE GENERAL CHC OF SHWRS/TSTMS
FOR THE WHOLE DAY...AND UP POPS TO 40 TO 50 PCT. FEEL THE
ADDED DEEP MOISTURE WILL LEAD TO MOSTLY OVC SKIES WHICH WILL
PUT SOMEWHAT OF A DAMPER ON SOLAR HEATING...SO FEEL THAT A
MORE PROLONGED CHC OF SHWRS WITH SOME THUNDER DURING THE
AFTN A POSSIBILITY AS WELL.  FOR SIMPLICITY HAVE WORDED A
CHC OF SHWRS AND TSTMS.  SOMEWHAT DRIER AIR MAKES ITS WAY
INTO THE REGN LATE WED NITE.

EXTENDED...
REGION WILL REMAIN UNDER H50 ZONAL FLOW THRU THU...WHEN DEEPENING
TROUGH APPROACHES WRN GREAT LAKES.  EXPECT THU TO REMAIN DRY AS WEAK
RIDGE DEVELOPS AHEAD OF TROUGH.  ALSO...UNCERTAINTY STILL EXISTS IN
AVN/MRF AS TO FATE OF TROPICAL SYSTEM OFF SE COAST BY LATE WEEK.
STRONG SFC COLD FRONT ASSOCIATED WITH DIGGING H50 TROUGH CROSSES NY
ON FRIDAY.  CWA SHOULD STILL BE IN MOIST AIR MASS...AND DYNAMIC
SUPPORT LOOKS SOLID...SO SHRA/TSRA STILL A GOOD BET...WITH SOME
POTENTIAL FOR SVR WX.  UNSEASONABLY COOL WX WILL ROLL IN BEHIND
FRONT ON SAT...THEN CLIPPER TYPE SYSTEM DIVES THROUGH H50 NW FLOW ON
SUN...SO WILL ADD CHC SHRA.

.HYDROLOGICAL STATUS...NO HYDRO PROBLEMS...GRND WILL SOAK UP
MOST OF THE PCPN FROM THE SHRA/TSRA ACTIVITY.

.ALY...NONE

SHORT TERM...KILPATRICK
LONG TERM...CEMPA

In the hours before

Special weather statement, May 27, 5:11 PM EST, 28 minutes before
NYZ059-272245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
611 PM EDT MON MAY 27 2002

...A STRONG THUNDERSTORM IN GREENE COUNTY...

AT 611 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER DURHAM...OR 14 MILES NORTHEAST OF HUNTER...MOVING EAST AT 15
MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...HALF INCH HAIL...AND HEAVY RAIN...WILL BE NEAR...

CAIRO AT 620 PM EDT...
SURPRISE AT 625 PM EDT...
CLIMAX AT 640 PM EDT...

The radar

The Brookhaven radar (KOKX), 117 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dutchess

When
May 27, 5:39 PM EST
Where
Dutchess County, Beacon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.500, -73.983

Hail, Schoharie

When
May 27, 7:45 PM EST
Where
Schoharie County, Cobleskill
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.667, -74.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298927, 5298928.